GOOD TO
KNOW FACTS

Things worth knowing to have a good understanding
of Tuberculosis of the Lymph Node

What causes Tuberculosis (TB) of the Lymph Node?

Tuberculosis is an infectious disease. It spreads through inhalation of bacteria. Once the bacteria enter the lungs, they lodge in the Lymph Nodes of the lung. They may remain there for a variable duration in the form of latent or dormant bacteria.

Whenever the immunity drops down like in the case of diabetes, HIV, malnutrition etc. can these dormant bacteria become active and give rise to disease in the form of enlarged Tuberculosis lymph nodes?

Yes, Tuberculosis can cause enlarged or swollen Lymph Nodes either in the respiratory system or any other part of the body.

What are the symptoms of Lymph Node Tuberculosis?

The symptoms will depend on the site of involvement of the disease. If the neck Lymph Nodes are enlarged, it will give rise to a swelling in the neck which may be painful. Fever and weight loss usually accompany these nodes. There may be pus formation within the Lymph Nodes. At times, the nodes may rupture with the release of the pus.

Is Lymph Node Tuberculosis infectious?

Lymph Node Tuberculosis doesn't get transmitted from person to person. However, if the patient also has lung Tuberculosis, then he or she may transmit the infection to others by coughing.

Can you get Lymph Node Tuberculosis by drinking raw milk

from infected cattle?

The possibility is high as Mycobacterium Bovis is transmitted through the raw milk of infected cattle.

Can TB come back after treatment?

Yes, Tuberculosis can relapse or recur after treatment. This happens because the dormant or latent Tuberculosis bacteria can get reactivated anytime in life. Whenever the immunity becomes inadequate, there is a high risk of relapse or recurrence of Tuberculosis. Common reasons for this are Diabetes, HIV, steroids, anaemia, malnutrition.



What are the side effects of TB treatment?

Side effects of TB treatment are specific to the drugs used:

  • Hepatitis, nausea, jaundice,
       vomitting is seen with Isoniazid,
       Rifampicin, Pyrazinamide
  • Visual disturbances are because of
       Ethambutol toxicity
  • Joint pains because of increased uric
       acid occurs because of Pyrazinamide
  • Streptomycin can lead to ototoxicity,
       giddiness, vertigo
However, not all patients develop side effects.

Dr. Salil S. Bendre

Dr. Salil S. Bendre
Consultant
Pulmonologist &
Bronchoscopist
Nanavati Super
Speciality Hospital Mumbai

1